Arkansas, 2016

Tornado and Flash Flooding in Arkansas, March 9 to 13, 2016

March 9 to 13, 2016 · NWS JAN · 18 events in 2 counties and zones

As high pressure over the East Coast refused to move, a storm system approached the ArkLaMiss from the west and stalled just to the west of the region on March 7th. While warm moist air from the Gulf of Mexico filtered north and encompassed the region, a series of potent upper level disturbances began lifting northeast across the Lower Mississippi River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.7 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As high pressure over the East Coast refused to move, a storm system approached the ArkLaMiss from the west and stalled just to the west of the region on March 7th. While warm moist air from the Gulf of Mexico filtered north and encompassed the region, a series of potent upper level disturbances began lifting northeast across the Lower Mississippi River Valley. This set the stage for multiple rounds of torrential rains that fell almost continuously across the ArkLaMiss from March 8th through March 12th. These prolonged torrential rains resulted in widespread flash flooding and river flooding across the region, with numerous area rivers reaching moderate and major flood stages. Floodwaters damaged numerous homes, businesses, and closed many primary and secondary roads across the region, with some secondary roads washed out.

As the storm system finally exited the region late on the 12th, another fast moving, compact storm system followed in its wake during the evening of March 13th. This system brought another round of heavy rain to the Delta region, in addition to several reports of hail and damaging straight line winds. Tornadoes were spawned by this system as well, which included one that affected Chicot County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 9, 4:19 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 9, 4:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED FORMAT
NATIONAL WEATHER SERVICE JACKSON MS
419 AM CST WED MAR 9 2016

...HEAVY RAIN AND SEVERE EVENT SLOWLY UNFOLDING ACROSS THE REGION
INTO THE WEEKEND...

.SHORT TERM...SIGNIFICANT HEAVY RAIN/FLOODING EVENT UNDERWAY JUST TO
OUR WEST AND THIS IS JUST ROUND ONE. OVERALL...THE SLOW MOVING AND
EVOLVING UPPER LOW WILL CONTINUE TO BE THE IMPETUS FOR QUITE THE
ACTIVE WEATHER PERIOD. ADDITIONALLY...THE ORIENTATION OF THE SYSTEM
WILL LEND TO A PROLONGED PERIOD WHERE HEAVY RAINFALL WILL BE
POSSIBLE ALONG WITH UTILIZING NEAR RECORD MOISTURE VALUES FOR EARLY
MARCH.

THE EVOLUTION OF THIS SYSTEM WILL BE A CHALLENGE TO FORECAST AS THE
MERIDIONAL NATURE OF THE FLOW TENDS TO LIMIT HOW QUICK ACTIVITY AND
MESOSCALE FEATURES PUSH EAST. ADDITIONALLY...TRYING TO TIME WHAT MAY
SETUP IN THE MESOSCALE WITH THE KEY S/WV (SPOKES OF ENERGY) THAT
ROTATE ABOUT THE LARGE UPPER LOW WILL NOT BE EASY. SAYING ALL OF
THAT...GLOBAL MODELS SEEM TO HAVE A DECENT HANDLE ON THE PRIMARY
FEATURES AND OVERALL ARE IN SOLID AGREEMENT ON THE EVOLUTION OF THE
MAIN CONVECTIVE ELEMENTS/CLUSTERS.

STARTING WITH TODAY...THERE'S A WELL DEFINED BOUNDARY THAT HAS
GOTTEN ESTABLISHED FROM YESTERDAY AFTN/OVERNIGHT CONVECTION AND IS
IN PLACE FROM OUR NW DELTA DOWN TO THE I-20 CORRIDOR IN N LA. THIS
FEATURE IS NOT MOVING AS THERE IS A BATTLE OCCURRING BETWEEN THE
DEEP COLD POOL AND THE STRONG WAA IN THE LOW LEVELS BUCKING ITS
PROGRESS. IT HAS SET THE STAGE FOR VERY HIGH RAINFALL TOTALS OVER N
LA WITH EVEN A STRIPE OF 3-6 INCHES OVER A FEW OF OUR NE LA
PARISHES. DESPITE IT LOOKING LIKE ACTIVITY WOULD EASILY SHIFT INTO
MORE OF OUR WEST...ENERGY IS ROUNDING THE BASE OF THE LOW AND THIS
WILL CAUSE SOME RIDGING AND RISING HEIGHTS OVER THE AREA TODAY. THIS
SHOULD LIMIT PRECIP COVERAGE UNTIL LATE AFTERNOON WITH BETTER
CHANCES FOR LATER TONIGHT. THIS WILL ALLOW US TO WARM NICELY AGAIN
AND PROVIDE AN OPPORTUNITY TO MOISTEN UP IN THE BOUNDARY LAYER. THIS
WILL SET THE STAGE FOR INCREASING INSTABILITY AND SOME THREAT FOR
SEVERE STORMS.

WE WILL CONTINUE TO SHOW THE RISK FOR SEVERE STORMS ACROSS THE W
HALF. HOWEVER...ALL INDICATIONS FROM THE HI-RES GUIDANCE IS
ORIENTATION OF THE 0-3KM SHEAR IS GOING TO BE REALLY PARALLEL TO
THE LL FORCING BOUNDARIES. THIS SHOULD LIMIT THE SEVERE POTENTIAL TO
JUST THE FEW (IF ANY) INSTANCES WHERE A BOWING SEGMENT AND PUSH MORE
NNE. WILL CONTINUE WITH THE LIMITED THREAT AND FOCUS ON ISOLATED DMG
WINDS. A BRIEF TORNADO CAN'T BE RULED OUT...BUT IT WILL TAKE THE
PERFECT SETUP IN A BOWING SEGMENT TO ACHIEVE THAT. WILL NOT MENTION
THAT THREAT.

THE GREATEST THREAT WILL BE FROM HEAVY RAIN/FLOODING. AS LAST NIGHT
SHOWED...THESE STORMS ARE EFFICIENT RAIN PRODUCERS AND JUST A COUPLE
HOURS OF A STALLED BOUNDARY CAN LEAD TO QUICK 3-4 INCHES. WE ISSUED
A FF WATCH EARLIER ON THE SHIFT AND WILL NOW EXPAND IT SOME TO CATCH
ADDITIONAL PRECIP BY EITHER LATE AFTN/OVERNIGHT OVER THE W 1/3. IN
ADDITION TO WHAT HAS ALREADY FALLEN...NEW AMOUNTS OF 2-4 INCHES WITH
LOCALLY HIGHER WILL BE POSSIBLE. LOOK FOR LATER MODIFICATIONS TO THE
FF WATCH IN THE FORM OF EXTENSION IN TIME AND AREA TO ACCOUNT FOR
OTHER FLOODING THREATS AS THIS SYSTEM SLOWLY EVOLVES AND WE GAIN
MORE CONFIDENCE IN WHERE THOSE THREATS WILL BE FOCUSED.

FOR THU...THINKING THIS DAY MAY HAVE THE BETTER THREAT OF SEVERE
STORMS AS ORIENTATION OF THE 0-3KM SHEAR WILL BE MORE NE AND THERE
WILL BE OPPORTUNITY FOR SOME HIGHER INSTABILITY AS LAPSE RATE WILL
BE A BIT STEEPER. DUE TO THIS...WILL INTRODUCE A LIMITED RISK IN THE
HWO. THIS ALSO ALIGNS WITH THE DAY2 FROM SPC. THE FLOODING THREAT
WILL ALSO EXIST FOR THU AND ESPECIALLY INTO THU NIGHT. HERE IS WHEN
A MORE PRONOUNCED S/WV LOOKS TO PUSH NORTH AND HELP INCREASE THE
OVERALL PRECIP ACROSS THE AREA. AGAIN...THE THREAT WILL BE EVALUATED
MORE BETWEEN NOW AND THEN FOR ANY ADJUSTMENTS TO THE FF WATCH.

TODAY WILL BE ANOTHER BREEZY/WINDY DAY AS WARM TEMPS WILL PROMOTE
GOOD MIXING AND HELP BRING DOWN THE STRONGER WINDS. WILL INCLUDE A
LIMITED THREAT FOR SUSTAINED WINDS OF 20-25 MPH AND GUSTS 30-35 MPH
IN THE HWO. NOT ALL OF THE CWA WILL BE IN THIS. /CME/

.LONG TERM...(FRIDAY THROUGH TUESDAY)...MAIN FOCUS IN THE EXTENDED
CONTINUES TO BE HEAVY RAIN POTENTIAL THROUGH THE WEEKEND, WITH A FEW
CHANCES FOR POTENT STORMS IN THE MIX AS WELL.

FRIDAY MORNING THE NOW INFAMOUS UPPER LOW WILL STILL BE SITUATED
OVER THE RIO GRANDE VALLEY WITH A STEADY FETCH OF ANOMALOUSLY MOIST
AIR CONTINUING TO FEED ACROSS THE REGION (NEAR RECORD PW BETWEEN 1.5
AND 2 INCHES). THROUGH THE DAY, THE UPPER LOW WILL BEGIN TO SWING
NORTHEASTWARD INTO THE LOWER MISSISSIPPI VALLEY, BRINGING INCREASING
FORCING AND UPPER DIVERGENCE AND THUS INCREASING RAIN CHANCES
SUBSTANTIALLY ACROSS THE AREA. GIVEN THE MERIDIONAL UPPER FLOW
SITUATION, WE WILL LIKELY SEE GENERALLY NORTH TO SOUTH BANDS OF
HEAVIER PRECIP SETUP DURING THIS PERIOD, CREATING GREATER CONCERN
FOR FLASH FLOODING. LATER SHIFTS WILL NEED TO CONSIDER EXPANDING THE
FLASH FLOOD WATCH TO INCLUDE A LARGER AREA ONCE WE GET CLOSER TO
THIS TIME FRAME. THERE IS ALSO SOME POTENTIAL FOR STRONG TO SEVERE
STORMS BUT WITH THE ABUNDANCE OF CLOUDS AND PRECIP, INSTABILITY
COULD BE A LIMITING FACTOR.

THERE MAY BE SOMEWHAT OF A BREAK IN ACTIVITY FRIDAY NIGHT BETWEEN
THE SHORTWAVE PIVOTING AROUND THE UPPER LOW EARLIER IN THE DAY AND
THE ACTUAL LOW SWINGING ACROSS THE REGION SATURDAY AS IT BEGINS TO
FILL AND BECOME ABSORBED INTO A LARGER UPPER TROUGH OVER THE CENTRAL
CONUS. AS THIS OCCURS, A JET STREAK WILL LIFT OVER THE AREA AGAIN
BRINGING INCREASING UPPER DIVERGENCE. THIS ALONG WITH INCREASED
FORCING WILL PROVIDE ANOTHER OPPORTUNITY FOR BANDS OF HEAVY RAIN AND
CONVECTION SATURDAY. ONCE AGAIN THERE WILL BE POTENTIAL FOR STRONG
TO SEVERE STORMS...BUT THIS THREAT WILL BE CONTINGENT ON MESOSCALE
DETAILS THAT CANNOT BE RESOLVED AT THIS TIME RANGE.

FINALLY THE UPPER LOW WILL LIFT PAST THE AREA BRINGING A BREAK IN
ACTIVITY LATE SATURDAY INTO SUNDAY. HOWEVER, THERE IS NOW GROWING
MODEL CONSENSUS IN A SECONDARY SHORTWAVE ZIPPING ACROSS THE DEEP
SOUTH LATE SUNDAY. WHILE MORE COMPACT AND FASTER MOVING, THIS WILL
BE A QUITE POTENT SHORTWAVE, ACCOMPANIED BY STEEP LAPSE RATES AND
MORE THAN SUFFICIENT DEEP LAYER SHEAR. THERE WILL ALSO BE MUCH LESS
IN THE WAY OF CLOUDS/PRECIP TO DISRUPT INSTABILITY AHEAD OF THIS
FEATURE...AND WITH IT ARRIVING LATE AFTERNOON/EVENING THERE WILL BE
AMPLE TIME FOR DESTABILIZATION OVER THE AREA. GIVEN THE MULTITUDE OF
HAZARDS WE ARE COPING WITH IN THE SHORTER TERM, WE WILL NOT
HIGHLIGHT THIS IN THE HWO/GRAPHICAST AT THIS TIME, BUT IF NOTHING
CHANGES, WE WILL NEED TO IN FUTURE FORECASTS.

FINALLY THERE WILL BE A REPRIEVE FROM RAIN CHANCES MONDAY INTO
TUESDAY AS UPPER FLOW TEMPORARILY BECOMES MORE ZONAL OVER THE REGION
NORTH OF A SUBTROPICAL JET STREAK ACROSS THE NORTHERN GULF. /DL/

&&

.AVIATION...LOOK FOR MVFR CEILINGS TO START TODAY WITH WINDS ON THE
BREEZY SIDE FOR MUCH OF THE DAY. CONDITIONS SHOULD IMPROVE TO VFR FOR
THE AFTERNOON WITH THE PEAK WINDS OCCURRING DURING THAT TIME AS
WELL. PRECIP WILL BE CONFINED TO THE W/NW AREAS WITH INCREASING
CHANCES BY LATER AFTN INTO THE OVERNIGHT. AGAIN...PRECIP FOCUS WILL
BE OVER THE WEST HALF. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       79  67  77  65 /  30  47  72  80
MERIDIAN      79  63  78  64 /  21  26  51  66
VICKSBURG     79  69  76  66 /  76  87  88  86
HATTIESBURG   78  66  78  65 /  31  37  56  82
NATCHEZ       78  69  77  65 /  84  93  93  90
GREENVILLE    75  66  74  64 /  96  98  97  91
GREENWOOD     78  66  77  65 /  36  75  84  83

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-034-040-
     041.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075.

&&

CME/DL/
Hazardous weather outlook, Mar 9, 5:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
503 AM CST WED MAR 9 2016

ARZ074-075-LAZ007-101115-
ASHLEY-CHICOT-MOREHOUSE-
503 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...AND NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

FLOODING
THREAT...ELEVATED
TIMING...TODAY THROUGH TONIGHT

HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED TODAY INTO TONIGHT. A
FEW SEVERE STORMS ARE ALSO POSSIBLE FROM LATE AFTERNOON INTO THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY...ESPECIALLY ACROSS SOUTH
MISSISSIPPI. OVER SOUTH MISSISSIPPI...WIDESPREAD RAINFALL AMOUNTS OF
3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ELSEWHERE...ONE TO FOUR INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH THURSDAY.

MSZ018-034-101115-
BOLIVAR-WASHINGTON-
503 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

FLOODING
THREAT...ELEVATED
TIMING...TODAY THROUGH TONIGHT

HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED TODAY INTO TONIGHT AS
ADDITIONAL STORMS DEVELOP ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY...ESPECIALLY ACROSS SOUTH
MISSISSIPPI. OVER SOUTH MISSISSIPPI...WIDESPREAD RAINFALL AMOUNTS OF
3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ELSEWHERE...ONE TO FOUR INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY.

MSZ019-025>033-035>052-054>058-062>066-072>074-101115-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-
LAMAR-FORREST-
503 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

EXPECT BREEZY TO WINDY CONDITIONS TODAY WITH SUSTAINED WIND GUSTS OF
20 TO 25 MPH WITH SOME GUSTS AS HIGH AS 35 MPH.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY. WIDESPREAD RAINFALL AMOUNTS
OF 3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY.

LAZ008-009-015-016-023>026-101115-
WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-
CATAHOULA-TENSAS-CONCORDIA-
503 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

FLOODING
THREAT...ELEVATED
TIMING...TODAY THROUGH TONIGHT

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED TODAY INTO TONIGHT. A
FEW SEVERE STORMS ARE ALSO POSSIBLE FROM LATE AFTERNOON INTO THE
OVERNIGHT.

EXPECT BREEZY TO WINDY CONDITIONS TODAY WITH SUSTAINED WIND GUSTS OF
20 TO 25 MPH WITH SOME GUSTS AS HIGH AS 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY...ESPECIALLY ACROSS SOUTH
MISSISSIPPI. OVER SOUTH MISSISSIPPI...WIDESPREAD RAINFALL AMOUNTS OF
3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ELSEWHERE...ONE TO FOUR INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH THURSDAY.

MSZ053-059>061-101115-
CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
503 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

FLOODING
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

HEAVY RAINFALL AND SOME FLASH FLOODING WILL BE POSSIBLE LATE TODAY
INTO TONIGHT. A FEW SEVERE STORMS ARE ALSO POSSIBLE FROM LATE
AFTERNOON INTO THE OVERNIGHT.

EXPECT BREEZY TO WINDY CONDITIONS TODAY WITH SUSTAINED WIND GUSTS OF
20 TO 25 MPH WITH SOME GUSTS AS HIGH AS 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY...ESPECIALLY ACROSS SOUTH
MISSISSIPPI. OVER SOUTH MISSISSIPPI...WIDESPREAD RAINFALL AMOUNTS OF
3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ELSEWHERE...ONE TO FOUR INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH THURSDAY.

36

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
 OR GREATER.
SIGNIFICANT...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Mar 9, 12:42 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1242 AM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      BASTROP                 32.77N 91.91W
03/09/2016                   MOREHOUSE          LA   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED ACROSS THE PARISH

&&

DL
Special weather statement, Mar 9, 1:35 AM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 AM CST WED MAR 9 2016

ARZ074-075-MSZ018-019-034-040-041-090815-
ASHLEY AR-CHICOT AR-BOLIVAR MS-SHARKEY MS-SUNFLOWER MS-ISSAQUENA MS-
WASHINGTON MS-
135 AM CST WED MAR 9 2016

...SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS
SOUTHEAST ARKANSAS AND THE MISSISSIPPI DELTA...

AT 134 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL ACROSS SOUTHEAST
ARKANSAS AND THE MISSISSIPPI DELTA. PONDING OF WATER IS LIKELY ON
ROADWAYS ACROSS THIS AREA AND FLASH FLOODING COULD DEVELOP LATER
THIS MORNING.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...CLEVELAND...INDIANOLA...CROSSETT...LELAND...RULEVILLE...
HAMBURG...HOLLANDALE...LAKE VILLAGE...MOORHEAD...DERMOTT...EUDORA...
SHELBY...ROLLING FORK...SHAW...DREW...WILMOT...WEST CROSSETT...NORTH
CROSSETT AND PARCHMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3399 9045 3347 9045 3326 9073 3299 9066
      3260 9113 3260 9114 3299 9110 3290 9118
      3303 9211 3309 9214 3340 9199 3339 9146
      3356 9145 3359 9114 3369 9122 3378 9099
      3397 9109 3409 9088 3409 9090 3410 9090
TIME...MOT...LOC 0734Z 240DEG 49KT 3326 9135

DL
Local storm report, Mar 9, 5:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FLASH FLOOD      RAYVILLE                32.47N 91.76W
03/09/2016                   RICHLAND           LA   LAW ENFORCEMENT

            WATER ENTERING MULTIPLE HOMES IN THE CITY OF RAYVILLE.
            MULTIPLE RESIDENTS EVACUATED. SEVERAL STREETS FLOODED
            ACROSS THE CITY.

&&

DL
Local storm report, Mar 9, 5:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
559 AM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      OAK GROVE               32.86N 91.39W
03/09/2016                   WEST CARROLL       LA   LAW ENFORCEMENT

            ROADS REMAIN FLOODED IN OAK GROVE AND IN THE PARISH

&&

DL

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 4 hail, 2 flood, 1 tornado. Local standard time, as filed.

Flash Flood, Chicot

When
March 9, 6:00 AM CST to 7:00 AM CST
Where
Chicot County, 0.9 mi NW of Dermott to 0.6 mi NNW of Dermott
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.530, -91.440

Water covered a few roads in the city of Dermott.

Flash Flood, Ashley

When
March 9, 3:17 PM CST to March 11, 4:45 PM CST
Where
Ashley County, Crossett to 0.66 mi E of Crossett
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.130, -91.970

Several roads in the city limits were flooded. Water approached many homes.

Flash Flood, Ashley

When
March 9, 3:17 PM CST to March 11, 4:45 PM CST
Where
Ashley County, 1.24 mi ENE of Hamburg to 1.67 mi E of Hamburg
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.235, -91.799

Highway 425 northbound and southbound was closed due to inundation.

Flash Flood, Chicot

When
March 9, 7:01 PM CST to March 11, 4:45 PM CST
Where
Chicot County, 2.74 mi S of Cosgrove to 1.84 mi NNE of Empire
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.261, -91.406

The vast majority of county roads were impassible. Approximately ten families were displaced due to floodwaters around Dermott. Another two families were displaced around Eudora. Highway 65 was under 3.5 feet of water near Eudora.

Flash Flood, Chicot

When
March 10, 1:25 AM CST to March 11, 4:45 PM CST
Where
Chicot County, 0.73 mi SSW of Lake Vlg to 1.03 mi N of Lake Vlg
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.321, -91.286

Water rescues and evacuations occurred across the city due to flood waters. Several roads were flooded.

Flash Flood, Chicot

When
March 10, 1:35 AM CST to March 11, 4:45 PM CST
Where
Chicot County, 1.51 mi NNW of Dermott to 1.01 mi NW of Dermott
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.540, -91.441

Several evacuations and water rescues occurred across the city. All roads in the city were under water.

Flash Flood, Ashley

When
March 10, 1:39 AM CST to March 11, 4:45 PM CST
Where
Ashley County, 0.74 mi ENE of Montrose to 1.55 mi SE of Wilmot
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.306, -91.489

Numerous roads around the county were either underwater or washed out. Highway|133 north and 425 south near the Louisiana state line was closed. Evacuations of|residences occurred in both Crossett and Parkdale. US Highway 425 was closed south of Hamburg.

Flash Flood, Chicot

When
March 11, 11:30 AM CST to 4:45 PM CST
Where
Chicot County, 1.23 mi W of Halley Jct to 1.26 mi E of Hudspeth
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
33.528, -91.401

Highway 35 at Highway 165 remained closed due to flooding. Other secondary roads in the county remained closed as well.

Flash Flood, Ashley

When
March 11, 11:30 AM CST to 4:45 PM CST
Where
Ashley County, 0.74 mi ENE of Montrose to 1.55 mi SW of Wilmot
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.306, -91.489

Extensive flooding occurred across the county with many roads flooded and closed along with several washed out.

Flash Flood, Ashley

When
March 12, 3:30 PM CST to 9:30 PM CST
Where
Ashley County, 4.09 mi WNW of West Crossett to 4.17 mi WNW of West Crossett
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
33.155, -92.044

Section of Marias Saline Road washed away.

Flash Flood, Chicot

When
March 12, 4:00 PM CST to 9:00 PM CST
Where
Chicot County, 0.51 mi ENE of Dermott to 0.67 mi W of Dermott
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.523, -91.422

Highway 165 was closed in both directions. A portion of the railroad track was also washed out.

Flood, Chicot

When
March 12, 8:25 PM CST to March 13, 9:00 PM CST
Where
Chicot County, 0.58 mi E of Eudora to 1.55 mi W of Gum Corner
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
33.120, -91.260

Numerous roadways across the county had flooding issues.

Flood, Ashley

When
March 12, 8:30 PM CST to March 13, 9:00 PM CST
Where
Ashley County, Crossett to 1.24 mi WSW of Parkdale
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.130, -91.970

Numerous roadways across the county had flooding issues.

Hail, Ashley

When
March 13, 7:11 PM CST to 7:23 PM CST
Where
Ashley County, 2.08 mi SSE of Milo to 1.86 mi ENE of Fountain Hill
Measured
1.75 in hail
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.273, -91.964

Large amounts of golf ball sized hail damaged cars as well as some homes around Old Milo. Quarter sized hail occurred in and around Fountain Hill.

Hail, Ashley

When
March 13, 7:45 PM CST
Where
Ashley County, 2.22 mi NE of White
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.040, -91.970

Hail, Chicot

When
March 13, 8:10 PM CST to 8:20 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.530, -91.440

Dime to quarter sized hail fell.

Tornado, Chicot

When
March 13, 8:15 PM CST to 8:22 PM CST
Where
Chicot County, 1.45 mi SW of Dermott to 2.03 mi ENE of Halley Jct
Rating
EF1
Path length
6.36 mi
Path width
300 yd
Continued into
Desha, Ar (LZK)
Injuries
1 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
33.508, -91.451

This tornado started on the southwest side of Dermott just west of Buckner Lane. Here several trees were snapped. As it crossed Buckner, six power poles were taken down. It then crossed Trotter Street, where more trees were snapped with others uprooted. A fence was laid down as well. A few homes here had minor roof damage where shingles were blown off. The tornado then tracked across US Highway 165 where it moved through open field. It tracked into the South Delta Regional Correctional Facility. Quite a bit of damage was done to the facility as it took a direct hit. Several large sections of the outer fence were torn down. Five buildings on the south side of the complex sustained roof damage where shingles and sheet paper were removed. The gym building, a metal structure, was heavily damaged where a large section of wall was removed. The main building of the complex suffered roof damage where roughly half of the roof was lifted or had parts removed. The roof is not a typical roof; it has several layers. Large portions of the foam insulation were pulled out along with several sections of a thin roof covering. A couple of the guard watch towers had the windows blown out and some minor damage. One employee was injured trying to exit a tower and broke a leg. The tornado then moved into a wooded area, where trees were snapped and a metal carport was thrown and destroyed. As the tornado crossed Highway 35, many more trees were damaged. One home sustained minor roof damage on the south side of the highway. The tornado crossed US Highway 65 and snapped more trees. It then continued through a large wooded area and farmland and it moved into Desha County. It then crossed Highway 159 where many more trees were snapped and uprooted. Where it crossed Highway 159, a home sustained some minor roof damage and had the wood framed shed destroyed. A few power lines were down here as well. The tornado continued northeast into a wooded area where more trees were damaged. Though the tornado likely dissipated a bit farther east, no access was available to that area due to flooding. The total path length was 9.2 miles, with 2.6 miles of that in Desha County. The maximum estimated winds were 105 mph.

Hail, Chicot

When
March 13, 9:11 PM CST
Where
Chicot County, 0.8 mi WSW of Lake Vlg
Measured
1 in hail
Reported by
Public
Coordinates
33.324, -91.292

Penny to quarter sized hail occurred along Highway 82 by the lake.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyThe tornado archive for Arkansas, 2016Warnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617790, 617816, 617817, 617818, 624294, 625515, 617829, 626121, 626570, 623103, 623102, 623106, 623111, 623114, 623116, 623117, 623118, 623120.